Increased shoulder, buttocks and thigh pain- PMR relapse?

I am having increasing pain in my right shoulder, buttocks, thighs. I was taken off Actemra for the GCA in November due to severe GI problems, although we are not sure if they are related. What I have been thinking is Restless Leg Syndrome, could the severe pain with the restless legs be PMR relapse. My ESR and CRP have returned to normal levels while I have been on Actemra. I am really confused what all this muscle/joint pain means. Any comments or suggestions is appreciated. Thank you, and Happy New Year to all of you!

4 Replies

oldestnewest
  • Joyful, are you still taking Pred since coming off Actemra? If so, at what dose? I'm just wondering if an increase in Pred will relieve your increasing pain, especially in the buttock/thigh area. An alternative would be steroid injections into the affected areas, or some gentle massage/heat treatment/ultrasound by a physiotherapist who understands the need for the gentle touch as far as PMR/GCA is concerned.

    The shoulder problem, being one-sided, sounds more like some sort of muscle pull rather than being related to PMR which is generally bilateral - long term steroid use can cause rotator cuff injury which could affect just one shoulder. On the other hand, have you by any chance been carrying or lugging around heavy objects recently?

  • Sounds like a PMR flare to me - the ESR/CRP often lag behind. Or you may have myofascial pain syndrome - that can cause unpleasant buttock pain and sciatica.

  • I am on Prednisone 4 mg right now. I have been at this dose for several months. I am trying to wean off as also have pre diabetes symptoms for some time. I feel in a catch 22! Thanks for your help.

  • The pre-diabetes signs can be dealt with in other ways. Raised BS levels are "normal" when on pred but it doesn't mean it will progress to full Type 2 diabetes and if it does it is possible to manage it. Polkadotcom will tell you about that.

    Cutting carbs drastically will reduce the BS levels to some extent for most people - and what is important is your Hba1c level, a monitor of average BS levels over 3 months - that can be absolutely normal even though single BS levels are raised. Pre-diabetes in not diabetes, it is a warning stage.

    PMR can't be dealt with in other ways - pred yes, possibly Actemra but that is not an option for you now. Reduce the pred and the PMR symptoms will come back, it is as simple as that. So you have the choice: no pred and put up with the PMR symptoms or pred and manage the pre-diabetes.

You may also like...